Nebraska, 2001

Hail in Nebraska, September 22, 2001

September 22, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 1:40 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 22, 1:40 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SAT SEP 22 2001

FCST CONCERNS EVENING CONVECTION AND UPCOMING SIGNIFICANT COOL DOWN.

SHORT TERM...VIGOROUS SHRTWV CONTINUES ON TRACK SEWD OUT OF ND PER
WATER VAPOR IMAGERY. 18Z SFC ANALYSIS SHOWS MAIN LO PRES CENTER OVR
ABR AND ANOTHER AROUND GLD WITH PREFRONTAL TROUGH ALONG THAT LINE.
PRIMARY CDFNT BACK INTO CNTRL SD AND WRN NEB. DAYTIME HEATING HAS
BEEN INHIBITED SO FAR TODAY DUE TO MID LVL CLOUDS.  THETA-E RIDGE
CONTINUES TO MOVE EWD ALONG WITH 25-30KT LOW LVL JET INTO IA.  MID
LEVEL LAPSE RATES APPROACH 7.5-8.5 DEG C/KM ACROSS SERN NEB.
INCREASING CAPES TO 2000-2500 J/KG AND MODERATE SHEAR OF 50 KTS FM
SERN NEB TO SWRN IA HAVE AREA UNDER SLIGHT RISK THIS AFTERNOON AND
TONIGHT AS PRE FRONTAL TROUGH EARLY AND CDFNT LATER MOVE THRU. SEE
SWODY1 FOR DETAILS.

FNT AND THUNDERSTORMS TO EXIT SERN NEB NEAR OR SHORTLY AFTER 06Z AS
GREATEST INSTABILITY MOVES INTO KANSAS AND MISSOURI. KEPT TEMPS
TONIGHT BELOW FWC AND CLOSER TO MAV.
I
FCST SOUNDINGS INDICATE GOOD H85 MOISTURE TO LINGER INTO SUN MORNING
FOR CU/SC DECK.  STRONG SUBSIDENCE BEHIND THIS SYSTEM SO FROM SUN
AFTN ON LOOKS LIKE MOSTLY CLEAR SKIES.   FWC AND MAV IN GOOD
AGREEMENT ON SUN NIGHT. H85 TEMPS DROP TO 2C AS 850 RIDGE MOVS EWD.
PATCHY FROST NORTH MENTIONED...DEPENDING HEAVILY ON HOW LIGHT THE
WINDS GO. TEMPS ON MON SIMILAR TO SUN.

IN THE EXTENDED...DRY CONDITIONS ON TAP AS STRONG RIDGE BUILDS IN.
TEMPS REMAIN UNIVERSAL THROUGHOUT PERIOD.

.OMA...NONE.
GRIFFIS

In the hours before

Special weather statement, Sep 22, 4:58 PM CST, 2 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-230500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT SAT SEP 22 2001

STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

WARM...MOIST...UNSTABLE AIR EXISTS OVER PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.  A FRONTAL BOUNDARY EXTENDS FROM SIOUX CITY
SOUTHWEST TO NORFOLK AND TO KEARNEY.  MOISTURE CONVERGING ALONG THIS
BOUNDARY SHOULD BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP TONIGHT.
FAVORABLE WIND SHEAR INDICATES SOME STORMS MAY BECOME SEVERE WITH
THE PRIMARY THREAT BEING LARGE HAIL.   THE MAIN AREA WHERE ACTIVITY
MAY OCCUR IS SOUTH OF A TEKAMAH TO COLUMBUS LINE.

SMITH
Local storm report, Sep 22, 7:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 AM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    5 S UTICA                 NE   .88 INCH HAIL
09/22/01   SEWARD                         REPORTED BY PUBLIC.

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
September 22, 7:52 PM CST to 8:00 PM CST
Where
Lancaster County, Lincoln
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.800, -96.667

Hail up to 1 inch in diameter was reported across the city of Lincoln with hail up to 3/4 of an inch recorded by weather observers at the Lincoln airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268588.